Alert archive / Massachusetts / Small Craft Advisories in 2016

Small Craft Advisory 74, NWS Boston/Norton, MA

May 18, 2016

NWS Boston/Norton, MA issued this small craft advisory at May 18, 2016, 9:27 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 18, 2016, 9:27 AM EDT (13:27 UTC)
Expired
May 18, 2016, 12:00 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

961 
WHUS71 KBOX 181327
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
927 AM EDT WED MAY 18 2016

ANZ231>234-181600-
/O.NEW.KBOX.SC.Y.0074.160518T1327Z-160518T1600Z/
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
927 AM EDT WED MAY 18 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT TODAY.

* WINDS AND SEAS...NORTHEAST WINDS 10 TO 15 KT WITH GUSTS UP TO 25
  KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ254-255-181600-
/O.NEW.KBOX.SC.Y.0074.160518T1327Z-160518T1600Z/
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
927 AM EDT WED MAY 18 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT TODAY.

* WINDS AND SEAS...NORTHEAST WINDS 10 TO 15 KT WITH GUSTS UP TO 25
  KT. SEAS 3 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 18, 6:46 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 18, 6:46 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
646 AM EDT WED MAY 18 2016

.SYNOPSIS...
Weak high pressure builds across the region today and tonight. A
weak front may trigger scattered showers or even thunderstorms
Thursday. High pressure over the Northeast USA Friday and early
Saturday brings dry weather to New England. Low pressure
developing over the Southeast USA moves northeast past Nantucket
Sunday. Second low pressure develops off the Carolina coast
Saturday and moves north over Southern New England early next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

High pressure centered over the Great Lakes will build across New
England today. Satellite images show mid and high clouds upstream
across NY and PA. Will the subsidence under the high be able to
dry out these clouds? We expect at least some clouds will linger
through the morning and early afternoon. So a mix of sun and
clouds expected.

The sunshine and light wind fields will allow sea breezes to
develop during the morning/midday. Temps aloft support max temps
to the upper 60s and lower 70s away from any sea breeze influence.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
High pres remains in control during the overnight hours, but
shortwave passing to the S may yield increasing clouds at times
through the overnight hours. Mins therefore, not expected to be as
cold as they could with full decoupling, but still mainly in the
40s across much of the region.

Thu...
Upper lvl shortwave becomes weak cutoff across nrn New England.
This feature is coincident with H5 temps dropping below -20C and
mid lvl lapse rates exceeding 6C/km. Combine this with an increase
in pwats near 0.75 inches...and as mixing/warming commences mid
day expect shra activity to develop mainly across the interior
/where heating will be maximized first/ then spread to the east.
Will continue to highlight low risk for TS with these shra due to
ice development and high lapse rates.

Low risk for small hail with very low wetbulb-zero lvls and cold
H5 temps as well as some gusty winds with mixing to H8 providing
nice inverted-v profiles.

Highs a bit cooler than previous days due both to an increase in
early clouds and another round of expected sea breezes.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...

Longwave trough develops over the western USA while a longwave ridge
builds over the east. This suggests a trend to warmer temperatures
during the long term period. At shortwave scales the picture is a
little different. One shortwave over New England Thursday night
moves off through the Maritimes. A second shortwave, ejected out of
the western trough, moves east across the Plains and generates
surface low pressure over the Southeast USA Friday. This low passes
offshore of Nantucket Sunday morning. A third shortwave drops south
from the northern stream and helps form a closed low over the Mid
Atlantic states by Monday with a surface reflection of this low over
the coastal waters and slowly moving up the coast to New England.

The shortwaves Sunday and Tuesday suggest unsettled weather the
latter half of the weekend and early next week. The building
longwave ridge brings a trend to seasonably warm temperatures late
this week. Low level northeast flow Sunday through Tuesday may keep
temps closer to seasonal levels.

Details...

Thursday night through Saturday...

Lingering scattered showers/tstms early Thursday night from the
first shortwave and lingering cold pool instability aloft. These
features move off to the east by midnight with clearing and more
stable air in place by morning. Light wind and moist ground may lead
to areas of fog and poor vsbys.

High pressure in place during this period with dry weather.
Developing southwest flow aloft will bring increasing high-level
moisture and clouds Friday night and Saturday. Mixing should reach
800 mb Friday and 850 mb Saturday. Temperatures at those levels
support max sfc temps in the Low to Mid 70s both days. Dew points in
the 40s suggest mins in the 40s Thursday night and 45-55 during the
cloudier Friday night.

Saturday night and Sunday...

Second shortwave moves past Nantucket. Supporting upper jet shifts
east placing us in the favorable right entrance region supporting
upper venting and lift. Low level inflow of moist air is more
limited to southern parts of the region. A blend of the GFS and
ECMWF brings the most consistent solution and is favored here. That
will keep the heaviest rain offshore with the best chance on land
taking place over Cape Cod and the Islands. Northern edge of rain
shield would be along the Mass Pike. This could extend into
Northeast Mass Sunday morning as the offshore low makes its closest
approach.

Monday and Tuesday...

Differences between the GFS and ECMWF with the coastal system next
week. But both end in the same place with the surface low crossing
East Coastal MA late Tuesday. This scenario would bring rain/showers
to our area Monday and Tuesday. As this is late in the forecast
period we have capped pops at 40 pct.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Today and Tonight...High confidence.
VFR. Light north to northeast winds with sea breezes developing
along the coastline this morning.

Thursday...Moderate Confidence.

Mainly VFR...but expect SHRA to develop across the interior late
morning into the afternoon then transition east. These could
include brief MVFR vsbys/cigs...along with a low risk for small
hail and gusty winds.

KBOS TAF...High confidence, sea breezes begin 14-15Z.

KBDL TAF...High confidence.

Outlook /Thursday Night through Sunday/...

Thursday night through Saturday...High Confidence.

Areas of MVFR in showers early Thursday night. VFR most areas
through Saturday afternoon. Areas of IFR cigs/vsbys in fog both
Friday and Saturday mornings.

Saturday night and Sunday...

MVFR and IFR in rain and fog.  Best chance for this will be south of
the Mass Pike.  Northeast wind Sunday with gusts to 25 knots around
Cape Cod and Islands.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today and tonight...High confidence.
Weak high pressure moves over the waters allowing for a mix of
sun and clouds. Winds and seas generally remain below small craft
thresholds.

Thursday...High confidence.

Risk for late day showers especially near shore with localized
gusty winds, however overall winds and seas once again remain
relatively quiet.

Outlook /Thursday Night through Sunday/...

Thursday night through Saturday...

Winds less than 20 knots and seas less than 5 feet through the
period.

Saturday night and Sunday...

Coastal low pressure passes outside of Nantucket. Southerly winds
Saturday night become Northeast by Sunday morning with gusts 25 to
30 knots on the southern waters. Seas building 5 to 9 feet by Sunday
on the exposed waters. Small Craft Advisory may be needed,
especially on the southern and southeast outer waters.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB/Doody
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...WTB/Doody
MARINE...WTB/Doody
Hazardous weather outlook, May 18, 4:04 AM EDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
404 AM EDT WED MAY 18 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-190815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
404 AM EDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-190815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
404 AM EDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

Nearby

Small Craft Advisories in Massachusetts, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.